Iowa, 2012

Hail and Damaging Winds in Iowa, August 8, 2012

August 8, 2012 · NWS OAX · 7 events in 3 counties and zones

Scattered thunderstorms, a few severe, developed on a weak boundary in eastern Nebraska during the afternoon of August 8th. The boundary extended nearly north to south from east of Norfolk to east of Lincoln and Beatrice its position aided by earlier convection that tracked across northeast Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe, developed on a weak boundary in eastern Nebraska during the afternoon of August 8th. The boundary extended nearly north to south from east of Norfolk to east of Lincoln and Beatrice its position aided by earlier convection that tracked across northeast Nebraska and western Iowa. Temperatures west of the boundary climbed to around 100 degrees with west to northwest winds. Meanwhile, readings east of it were several degrees cooler with southeast winds. The storms were further strengthened by an upper level disturbance that tracked southeast out of South Dakota which pushed a cool front south across the region. The storms developed along the north to south boundary in Nebraska and produced pockets of strong winds and hail, some of it large, as they pushed into far southeast Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 2:20 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 8, 2:20 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT WED AUG 8 2012

.DISCUSSION...

THUNDERSTORM POTENTIAL THIS EVENING IS THE MAIN CONCERN IN THE VERY
SHORT TERM. TEMPERATURES WILL BE THE PRIMARY CHALLENGE FROM LATER
TONIGHT THROUGH FRIDAY...THEN WILL HAVE TO ADDRESS THUNDERSTORM
CHANCES AGAIN BY SATURDAY.

UPPER AIR CHARTS FROM 12Z SHOWED A 70 KNOT JET MAX AT 300 MB
PUNCHING SOUTHEAST FROM WESTERN SOUTH DAKOTA. AT 500 MB...A FAIRLY
IMPRESSIVE SHORTWAVE TROUGH WAS OVER THE NORTHERN PLAINS IN THE
NORTHWEST FLOW. THERE WAS A 12 HOUR 500 MB HEIGHT FALL OF 50
METERS NOTED AT KABR. 700 MB TEMPERATURES WERE FAVORABLE...NEAR
9 DEGREES C IN OUR AREA.

EARLY THIS AFTERNOON...SURFACE ANALYSIS SHOWED A COUPLE OF LOW
PRESSURE CENTERS OVER WESTERN IOWA AND EASTERN NEBRASKA. COOLER AIR
WAS ACROSS THE DAKOTAS AND WILL CONTINUE TO PUSH SOUTHWARD TONIGHT.
WILL HOLD ONTO SOME 20-30 PERCENT POPS FOR THIS EVENING...THEN DRY
CONDITIONS EXPECTED OVERNIGHT. SOME LOW CLOUDS WERE NOTED IN THE
NORTHERN PLAINS AND MODELS SHOW INCREASING LOW LEVEL MOISTURE (925-
850 MB) FOR LATER TONIGHT AND THURSDAY MORNING. OTHERWISE...A RIDGE
OF HIGH PRESSURE AT THE SURFACE WILL BUILD IN FROM THE DAKOTAS AND
MINNESOTA THROUGH THURSDAY. THAT RIDGE STARTS TO MOVE OFF TO THE
EAST BY FRIDAY NIGHT...AND RETURN FLOW DEVELOPS. LATEST NAM12
SHOWED DECENT 850-700 MB THETA E ADVECTION SETTING UP IN THE FAR
WESTERN AND NORTHERN FRINGES OF THE FORECAST AREA BY 12Z SATURDAY.
SO...WILL SPREAD SOME SMALL POPS EASTWARD SATURDAY EVEN THOUGH
GENERAL MODEL CONSENSUS WOULD KEEP HEAVIEST QPF TO OUR NORTH. ALSO
LINGERED LOW POPS INTO SATURDAY NIGHT.

OTHERWISE...LATEST LONGER RANGE MODELS SHOWED OUR AREA GENERALLY IN
NORTHWEST FLOW AT 500 MB FROM SUNDAY INTO MONDAY. MODEL SOLUTIONS
BEGIN TO DIVERGE A LITTLE EARLY NEXT WEEK WITH THE CANADIAN MODEL A
BIT STRONGER WITH THE TROUGH OVER THE PACIFIC NORTHWEST. TIMING OF
ANY SHORTWAVES IN THE FLOW WILL BECOME DIFFICULT BY MID WEEK SO
CONFIDENCE ON PRECIPITATION DROPS TO AROUND OR BELOW NORMAL BY DAY 7.

HIGHS SHOULD BE MOSTLY IN THE 80S FRIDAY AND SATURDAY...THEN MID
80S TO AROUND 90 MOST LOCATIONS BY SUNDAY.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOFK...KOMA AND KLNK.

NO AVIATION ISSUES EXPECTED AT KOFK/KLNK THRU THE 24HR FCST PD.
HOWEVER...POSSIBLE LOW CIGS WILL ENVELOPE KOMA EARLY THURSDAY
MORNING FOR A FEW HOURS. LATEST SFC OBS INDICATING A STRONG COLD
FRONT OVER SOUTH DAKOTA WAS QUICKLY APPROACHING THE CNTRL PLAINS.
DRIER AIRMASS BEHIND THE FRONT WILL ALLOW VFR CONDITIONS AT KOFK
AND KLNK. AT KOMA THOUGH...ANTICIPATE COLD ADVECTION WILL
INTERACT WITH A SLIGHTLY MORE MOIST BNDRY LYR TO PRODUCE MVFR
CIGS AROUND FL015 AGL BTWN 09/09Z-13Z. VFR THEN THE REST OF THE
FCST PD.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 8, 4:26 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CDT WED AUG 8 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090600-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
526 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE EVENING.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR...BUT THIS WILL BE SPOTTY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY INTO SATURDAY
NIGHT...THEN AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. SPOTTERS SHOULD PASS
ALONG ANY REPORTS OF SEVERE WEATHER THAT THEY MAY EXPERIENCE.

MILLER

In the hours before

Local storm report, Aug 8, 4:35 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 N GREENWOOD           40.98N 96.44W
08/08/2012  E1.75 INCH       CASS               NE   TRAINED SPOTTER

            GROUND COVERED WHITE

&&

BKERN
Special weather statement, Aug 8, 4:42 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT WED AUG 8 2012

NEZ052-053-067-082315-
CASS NE-DOUGLAS NE-SARPY NE-
542 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...
SOUTHEASTERN DOUGLAS AND SARPY COUNTIES UNTIL 615 PM CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM MILLARD TO MURDOCK...OR ALONG A LINE EXTENDING FROM 10 MILES
SOUTHWEST OF OMAHA TO 26 MILES EAST OF LINCOLN...AND MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BELLEVUE...PAPILLION...LA VISTA...OFFUTT AFB...MILLARD...RALSTON...
GRETNA...SPRINGFIELD...LOUISVILLE...MURRAY...CEDAR CREEK...CHALCO...
MANLEY AND SOUTH BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4089 9628 4124 9626 4125 9593 4090 9589
TIME...MOT...LOC 2241Z 267DEG 20KT 4118 9617 4093 9620

DEWALD
Local storm report, Aug 8, 4:44 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 S COOK                40.48N 96.16W
08/08/2012  E1.00 INCH       JOHNSON            NE   PUBLIC

            COVERED THE GROUND.

&&

BKERN
Special weather statement, Aug 8, 5:09 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
609 PM CDT WED AUG 8 2012

IAZ069-079-NEZ067-082345-
MILLS IA-POTTAWATTAMIE IA-CASS NE-
609 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR MILLS...SOUTHWESTERN
POTTAWATTAMIE AND EASTERN CASS COUNTIES UNTIL 645 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM BELLEVUE TO MURRAY...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF OMAHA TO 39 MILES EAST OF LINCOLN...AND MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...PACIFIC JUNCTION...SILVER CITY AND HASTINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4090 9589 4106 9588 4108 9587 4112 9586
      4116 9588 4117 9587 4116 9585 4118 9584
      4119 9585 4119 9588 4120 9588 4122 9551
      4093 9546
TIME...MOT...LOC 2305Z 238DEG 26KT 4116 9596 4091 9594

DEWALD
Local storm report, Aug 8, 5:15 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     PLATTSMOUTH             41.01N 95.89W
08/08/2012  M60 MPH          CASS               NE   AWOS

&&

VDEWALD
Local storm report, Aug 8, 5:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
617 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NE SPRINGFIELD        41.09N 96.12W
08/08/2012                   SARPY              NE   LAW ENFORCEMENT

            POWER LINES DOWN NEAR 132ND AND PLATTEVIEW ROAD. TIME
            ESTIMATED.

&&

MILLER

The radar

The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mills

When
August 8, 5:17 PM CST
Where
Mills County, 2.94 mi SW of Pacific City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.860

Thunderstorm winds estimated at around 60 mph knocked down dead trees near the Missouri River.

Thunderstorm Wind, Fremont

When
August 8, 5:42 PM CST
Where
Fremont County, 0.69 mi S of Tabor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.890, -95.670

Thunderstorm wind gusts estimated at 60 mph blew over a tree near the school in Tabor. The winds also caused some crop damage and spotty power outages in the area.

Thunderstorm Wind, Fremont

When
August 8, 5:52 PM CST
Where
Fremont County, 1.05 mi E of Anderson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.800, -95.580

Outflow gusts from thunderstorms were estimated to have reached 60 mph. The winds were accompanied by pea-size hail.

Thunderstorm Wind, Fremont

When
August 8, 6:00 PM CST
Where
Fremont County, 0.52 mi W of Farragut
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.720, -95.480

Thunderstorm wind gusts estimated at around 65 mph downed tree limbs in the area. The winds were accompanied by penny-size hail.

Hail, Fremont

When
August 8, 6:00 PM CST
Where
Fremont County, Farragut
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -95.470

Penny-size hail was accompanied by thunderstorm wind gusts estimated at 65 mph.

Thunderstorm Wind, Page

When
August 8, 6:02 PM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.760, -95.370

Thunderstorm wind gusts around 60 mph caused some tree damage and downed a few power lines in town.

Thunderstorm Wind, Page

When
August 8, 6:26 PM CST
Where
Page County, 2.14 mi NNE of Blanchard
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
40.610, -95.210

The public estimated that thunderstorm wind gusts of 60 to 70 mph downed a 6 inch diameter tree limb near Blanchard. The wind was accompanied by dime-size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389659, 389661, 389660, 389663, 389665, 389662, 389664.